Alert archive / Texas / Tornado Warnings in 2005
Tornado Warning 26, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at Sep 17, 2005, 5:45 PM CDT for Donley County, Texas. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 17, 2005, 5:45 PM CDT (22:45 UTC)
- Expired
- Sep 17, 2005, 6:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
County Donley County, TX
The radar
The Amarillo radar (KAMA), 93 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 6:01 PM CDT | HAIL 1.75 | Hedley, TX | |
| Sep 17, 6:04 PM CDT | HAIL 1 | 3 Se Hedley, TX | |
| Sep 17, 6:15 PM CDT | HAIL 4.5 | 1 E Hedley, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 17, 5:45 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 895 J/kg
- Mixed-layer CIN
- -296 J/kg
- Mixed-layer LCL
- 926 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 298 m²/s²
- 0-3 km storm-relative helicity
- 313 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KAMA 172246 TORAMA TXC129-172330- /O.NEW.KAMA.TO.W.0026.050917T2245Z-050917T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE AMARILLO TX 545 PM CDT SAT SEP 17 2005 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * TORNADO WARNING FOR... EASTERN DONLEY COUNTY IN THE PANHANDLE OF TEXAS * UNTIL 630 PM CDT * AT 541 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD NEAR HEDLEY...OR ABOUT 9 MILES NORTHWEST OF MEMPHIS...MOVING NORTHEAST AT 20 MPH. * THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING FOR THE PANHANDLE OF TEXAS. LAT...LON 3515 10086 3477 10079 3477 10056 3517 10055 $$
3 follow-up statements
000 WWUS54 KAMA 172300 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 558 PM CDT SAT SEP 17 2005 TXC129-172330- /O.CON.KAMA.TO.W.0026.000000T0000Z-050917T2330Z/ DONLEY TX- 558 PM CDT SAT SEP 17 2005 ...A TORNADO WARNING CONTINUES UNTIL 630 PM CDT FOR EASTERN DONLEY COUNTY... AT 541 PM CDT...TRAINED WEATHER SPOTTERS REPORTED GOLFBALL SIZED HAIL IN HEDLEY. FUNNEL CLOUDS HAVE ALSO BEEN REPORTED WITH THIS STORM. THE STORM WAS MOVING EAST AT 20 MPH. WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING FOR THE PANHANDLE OF TEXAS. LAT...LON 3515 10086 3477 10079 3477 10056 3517 10055 $$ GOEHRING
000 WWUS54 KAMA 172308 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 608 PM CDT SAT SEP 17 2005 TXC129-172330- /O.CON.KAMA.TO.W.0026.000000T0000Z-050917T2330Z/ DONLEY TX- 608 PM CDT SAT SEP 17 2005 ...A TORNADO WARNING CONTINUES UNTIL 630 PM CDT FOR EASTERN DONLEY COUNTY... AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM WITH STRONG ROTATION. THIS TORNADO WAS LOCATED NEAR HEDLEY...OR ABOUT 10 MILES NORTH OF MEMPHIS...MOVING EAST AT 25 MPH. AT 601 PM CDT...A NATIONAL WEATHER SERVICE TRAINED SPOTTER REPORTED GOLFBALL SIZED HAIL IN HEDLEY. WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING FOR THE PANHANDLE OF TEXAS. LAT...LON 3515 10086 3477 10079 3477 10056 3517 10055 $$ GOEHRING
000 WWUS54 KAMA 172322 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 621 PM CDT SAT SEP 17 2005 TXC129-172330- /O.CON.KAMA.TO.W.0026.000000T0000Z-050917T2330Z/ DONLEY TX- 621 PM CDT SAT SEP 17 2005 ...A TORNADO WARNING CONTINUES UNTIL 630 PM CDT FOR EASTERN DONLEY COUNTY... AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM WITH STRONG ROTATION. THIS TORNADO WAS LOCATED 6 MILES EAST OF HEDLEY...OR ABOUT 10 MILES NORTH OF MEMPHIS...MOVING EAST AT 15 MPH. IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLFBALL SIZED HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING FOR THE PANHANDLE OF TEXAS. LAT...LON 3515 10086 3477 10079 3477 10056 3517 10055 $$ GOEHRING
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Sep 17, 3:33 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Sep 17, 3:33 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 333 PM CDT SAT SEP 17 2005 .DISCUSSION... CLOUDINESS OVER THE SOUTHEAST HAS KEPT LAGGING BEHIND THOSE TO THE NORTH AND WEST. AT THE SAME TIME...RATHER DRY AIR IS IN PLACE JUST TO THE WEST OF THE AREA. THIS HAS SET UP CONTRASTING CONDITIONS ACROSS THE CWA. ANY ACTIVITY THAT INITIATES WILL BE ALONG A SOUTHWEST TO NORTHEAST LINE LATER THIS AFTERNOON AND INTO THE NIGHTTIME HOURS. FOR THE EARLY WEEK...THE POSITION OF THE FRONT WILL MAKE TEMPS RATHER COMPLICATED. NO BIG CHANGES THERE YET BUT ADJUSTMENTS MAY BE NEEDED AS THE SITUATION DEVELOPS. FOR THE LATER EXTENDED PERIOD...THE NONZERO POPS FOR THURSDAY STILL SEEM TO BE THE WAY TO GO. THE PERSISTANT HIGH TO THE SOUTHEAST SHOULD TEND TO KEEP MOST OF THE UNSTABLE CONDITIONS TO THE NORTH. && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 65 93 63 87 / 20 20 20 10 BEAVER OK 64 93 62 84 / 20 20 20 20 BOISE CITY OK 56 90 56 82 / 20 10 10 20 BORGER TX 67 94 64 87 / 20 20 20 20 BOYS RANCH TX 64 92 60 86 / 20 20 20 10 CANYON TX 64 93 63 86 / 20 20 20 10 CLARENDON TX 66 94 66 90 / 20 20 20 20 DALHART TX 57 91 58 84 / 20 10 10 20 GUYMON OK 58 94 59 84 / 20 20 20 20 HEREFORD TX 61 92 62 87 / 20 20 20 10 LIPSCOMB TX 65 94 65 87 / 20 20 20 20 PAMPA TX 66 92 65 88 / 20 20 20 20 SHAMROCK TX 68 94 67 92 / 20 20 20 20 WELLINGTON TX 68 94 67 91 / 20 20 20 20 && .AMA WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 14/21
Hazardous weather outlook, Sep 17, 5:16 PM CDT, 29 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 516 PM CDT SAT SEP 17 2005 OKZ001>003-TXZ001>020-181100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 516 PM CDT SAT SEP 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS THE SOUTHEAST TEXAS PANHANDLE. THE MAIN THREAT FROM THE STORMS WILL BE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN... THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT...AND AGAIN MONDAY AFTERNOON AND EVENING. AT THIS TIME...IT APPEARS THAT ANY STORMS SHOULD REMAIN BELOW SEVERE LEVELS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE IN ISOLATED AREAS IN THE SOUTHEAST TEXAS PANHANDLE TONIGHT. GOEHRING
In the hours before
Special weather statement, Sep 17, 5:11 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 511 PM CDT SAT SEP 17 2005 TXZ019-020-172315- COLLINGSWORTH TX-DONLEY TX- 511 PM CDT SAT SEP 17 2005 ...STRONG THUNDERSTORM IN COLLINGSWORTH AND DONLEY COUNTIES... A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF LELIA LAKE AT 511 PM CDT...MOVING NORTHEAST AT 25 MPH. ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. GOEHRING
Local storm report, Sep 17, 5:45 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
545 PM CDT SAT SEP 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HAIL HEDLEY 34.87N 100.66W
09/17/2005 1.75 INCH DONLEY TX TRAINED SPOTTER
&&
DHThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 5:26 PM CDT | Severe Thunderstorm Warning | AMA | Donley | 64 min |
| Sep 17, 5:54 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth | 96 min |
Nearby
Tornado Warnings in Texas, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.